Do side effects from oxaliplatin and capecitabine get worse with each cycle?

Highlighted
Occasional Contributor

Do side effects from oxaliplatin and capecitabine get worse with each cycle?

I have bowel cancer stage 3c. Surgery went great. I'm onto my 2nd cycle out of 8 of iv oxaliplatin and oral capecitabine . I just wondered if you found the side effects got worse with each cycle or you could expect the same. Thanks.

Reply
0 Kudos
2 REPLIES 2
Highlighted
Cancer Council Team

Re: Do side effects from oxaliplatin and capecitabine get worse with each cycle?

Hi @Julibean,

 

I am glad to hear that your surgery went well.

 

Reactions to treatment can vary with each cycle. We recommend that if do experience any bad side-effects with your supportive therapy that you contact your health professional or talk with the nurse handling your treatment. 

 

 

We have a publication on understanding chemotherapy that I believe may help you with the above. You can download this as a PDF here or as an EPUB file here. An EPUB file can be read using a Kindle or similar device.

 

Please do not hesitate to ask if you have any further questions and we hope to see you in the Online Community again soon.

 

Kind Regards,

Kate

Community Manger

Reply
0 Kudos
Highlighted
Occasional Visitor

Re: Do side effects from oxaliplatin and capecitabine get worse with each cycle?

I have Bowel Cancer and was diagnosed April 2016. Because it had aleady spread to my liver surgery wasn't possible. I have completed 8 rounds of oxaliplatin and avastin both IV every 3 weeks and oral tablets of capecitabine for 2 out of the 3 weeks.

The first 2 rounds I had a lot of nausea & vomitting but this did get better with taking maxolon before and after each round.  I also couldn't tolerate cold drinks or cold food. My sense of taste completely changed and everything tasted terrible. Didn't like meat or coffee.  Really liked hot lemon cordial and thin soups as chewing was a chore.  After each round was extremely fatigued & had no energy to do anything for at least a week.  I had diarrhoea quite badly & was a bit scared to go out.  It was hard to know which drug was causing the side effects.  They did lessen after each round as my body got used to the treatment but since I have now stopped the oxaliplatin, I will attribute most of the side effects to this drug.  I have had 3 rounds of IV avastin on its own and am still taking the capecitabine tablets.  The tiredness has gone, no nausea or diarrhoea and I'm eating & drinking normally and feel quite well.  The only thing is I have numbness in my hands & feet (started as pins & needles) and my balance is a bit shaky.  This was coming on while I was on oxaliplatin.  My oncologist said it was accumulation of the toxins  and it may get slightly worse before there's any improvement which could take weeks to months.  

I know other people, at the hospital, have had far worse side effects than me and had to stop the oxaliplatin so it very much depends on the individual.  Also try and do some walking if you can, even just around the house. I feel that exercise helps to push everything through your body and even if I feel like rubbish before hand I feel better afterwards.

I hope this has been of help.  Good luck and please let me know how you are going.

Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.